Arkansas, 2011

Tornado and Hail in Arkansas, May 25, 2011

May 25, 2011 · NWS JAN · 5 events in 2 counties and zones

A powerful, late season low pressure system brought a few severe thunderstorms to extreme southeast Arkansas during the late evening hours of May 25th. The storms produced damaging winds, large hail and a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$260,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A powerful, late season low pressure system brought a few severe thunderstorms to extreme southeast Arkansas during the late evening hours of May 25th. The storms produced damaging winds, large hail and a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 25, 2:53 PM CST, 3 hours 57 minutes earlier.

Area forecast discussion, May 25, 2:53 PM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
353 PM CDT WED MAY 25 2011

...SEVERE STORMS BUILDING TOWARD THE DELTA REGION...SPREADING E TNGT...

.DISCUSSION...SHORT TERM(TONIGHT THROUGH THURSDAY NIGHT) WINDY DAY
CONTINUES ACROSS THE REGION WITH PEAK SLY GUSTS TO AROUND 40MPH IN
OUR DELTA COUNTIES. THESE SHOULD GRADUALLY SUBSIDE TO LESS THAN 30MPH
AFTER 01Z AND ADVY SHOULD EXPIRE ON SCHEDULE. A POWERFUL VERTICALLY-
STACKED LOW(996MB) CENTER MOVING STEADILY EWD THROUGH CENTRAL MO EWD
AT 25 MPH ALONG THE I-70 CORRIDOR. THE TRAILING COLD FRONT
ACCELERATING THROUGH A KHRO-KTXK-KTYR LINE AND SHOULD SWEEP ACROSS
CENTRAL AR AND NW LA AS SEVERE STORMS ERUPT THROUGH SUNSET. WARM
DRY MID LEVEL CAP IN PLACE ACROSS THE LOWER MS VALLEY IS EXPECTED TO
ERODE FROM N TO S EARLY THIS EVENING. SEVERE PARAMETERS REMAIN ON
TRACK SIMILAR TO RECENT RUNS AS 60-70KT 500MB SPEED MAX CROSSES NRN
MS BY 06Z. HRR/RUC/NAM12 SOLUTIONS DEVELOP SCATTERED TSRA ALONG A
CLEVELAND-CROSSETT LINE BY 6PM AHEAD OF THE FRONT AND THESE
INTENSIFY EVEN MORE BY THE TIME THEY REACH THE GREENWOOD-LAKE
PROVIDENCE-DELHI AREAS 7-10PM. EVENTUALLY...AS THE FRONT CATCHES UP
TO THESE CELLS 9P-MIDN...THEY EVOLVE INTO A SQUALL LINE NEAR A
GRENADA-LEXINGTON-YAZOO CITY LINE AND THEN SWEEP EWD THROUGH OUR
GOLDEN TRIANGLE OF NERN MS BY 2-4AM. SCATTERED SHRA/TSRA CONTINUE
FARTHER SWWD FROM THE LINE THROUGH NERN LA AND W CENTRAL MS 10PM-3AM
AND THEN FINALLY PUSH THROUGH E CENTRAL MS 2AM-6AM.

SPC HOLDING MODERATE RISK ACROSS OUR HIGHWAY 82 CORRIDOR...
ESPECIALLY FOR DAMAGING WINDS LATER IN THE EVENING. PLEASE NOTE:
THE SRN EXTENT OF THE MAIN CONVECTIVE LINE STILL A BIT UNCERTAIN AS
WARM DOME ALOFT(11-12C AT 700MB) APPEARS TO PERSIST ALONG THE
HIGHWAY 84 CORRIDOR TO LIMIT COVERAGE IN THOSE AREAS. STILL NEED TO
MONITOR CLOSELY THE I-20 AXIS AS WEAKENING SHEAR/INSTABILITY VALUES
LATER TONIGHT SHOULD KEEP BEST SEVERE RISK TO THE N.

THE FRONTAL ZONE EXPECTED TO BEGIN SLOWING DOWN OVER SERN MS THURSDAY
MORNING AS THE MONSTER LOW PULLS AWAY TO THE GREAT LAKES REGION.
DEPENDING ON WHETHER THE BOUNDARY SLOWS ENOUGH FOR ENOUGH HEATING AT
MIDDAY...SCATTERED STRONG STORMS COULD AGAIN FIRE IN THE I-59 CORRIDOR
BEFORE COMPLETELY DEPARTING OUR CWFA EARLY THURSDAY EVENING. THEN...
DRIER AIR WILL TAKE OVER FROM W TO E THURSDAY NIGHT WITH SOME
SLIGHTLY COOLER NIGHTS BUT AFTERNOON TEMPS WILL NOT BE THAT MUCH
DIFFERENT THAN PAST COUPLE OF DAYS. BLEND OF MAV/MET MOS ACCEPTED./40/

&&

PREV LONG TERM...FRIDAY THROUGH WEDNESDAY....THE UPPER TROUGH WILL
SHIFT TO THE EAST OF THE AREA BY FRIDAY AND HIGH PRESSURE RIDGING AT
THE SURFACE AND ALOFT WILL BUILD OVER THE AREA. THIS PATTERN WILL
CHANGE VERY LITTLE THROUGH THE WEEKEND INTO EARLY NEXT WEEK. BY
TUESDAY THE GFS BUILDS THE UPPER RIDGE OVER THE ARKLAMISS WITH AN
H594 HIGH CENTERED OVER THE SOUTHEAST. MID WEEK SHOULD BRING SOME OF
THE HOTTEST TEMPS SO FAR THIS YEAR WITH HIGHS IN THE MID 90S. STUCK
CLOSE TO GUIDANCE TEMPS THROUGH THE WEEKEND...BUT DID RAISE AFTERNOON
HIGHS ABOVE MEX GUIDANCE ON TUE/WED./15/

&&

.AVIATION...VFR CONDITIONS ARE CURRENTLY BEING OBSERVED AT ALL TAF
SITES ACROSS THE REGION.  THIS WILL CONTINUE THROUGH THE REMAINDER
OF THE AFTERNOON AND INTO THIS EVENING.  HOWEVER...CHANCES FOR
THUNDERSTORMS WILL INCREASE FROM WEST TO EAST AS WE MOVE INTO LATE
THIS AFTERNOON AND CONTINUE OVERNIGHT...WITH THE GREATEST CHANCES
EXPECTED AT GLH/GWO/GTR. VFR CONDITIONS WILL RETURN TO THE ENTIRE
AREA FROM WEST TO EAST AS WE GO THROUGH THURSDAY INTO THURSDAY
EVENING. SUSTAINED WINDS FROM 12-17 KNOTS...WITH HIGHER GUSTS...WILL
CONTINUE THIS AFTERNOON.  ACROSS THE DELTA REGION...KGLH & KGWO...
SUSTAINED FROM 18-23 KNOTS WITH GUSTS UP TO 30 KNOTS WILL ALSO
CONTINUE INTO THE EVENING.  THESE WINDS WILL SUBSIDE A BIT BY
TONIGHT...BUT REMAIN BREEZY THROUGH THE OVERNIGHT HOURS. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       70  86  60  87 /  39  27   8   8
MERIDIAN      70  89  59  88 /  33  50  17   8
VICKSBURG     68  87  56  88 /  42  15   7   8
HATTIESBURG   71  92  62  91 /  21  50  18   4
NATCHEZ       69  90  60  88 /  33  24   7   4
GREENVILLE    65  81  60  85 /  62  12   7   7
GREENWOOD     67  82  58  86 /  64  14   8   7

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MSZ018-019-025>027-
     034>036-040>042-047.

LA...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LAZ007>009-015-016-
     023>026.

AR...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ARZ074-075.

&&
Hazardous weather outlook, May 25, 1:16 PM CST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
216 PM CDT WED MAY 25 2011

ARZ074-075-LAZ007>009-015-MSZ018-019-025-034-035-040-041-261930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
BOLIVAR-SUNFLOWER-LEFLORE-WASHINGTON-HUMPHREYS-ISSAQUENA-SHARKEY-
216 PM CDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST
ARKANSAS...AND PORTIONS OF NORTHEAST LOUISIANA AND CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY...

A SEVERE WEATHER OUTBREAK IS POSSIBLE LATE THIS AFTERNOON INTO
THIS EVENING AS AN UNSEASONABLY STRONG LOW PRESSURE SYSTEM MOVES
ACROSS THE MISSISSIPPI VALLEY. SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING DAMAGING WIND GUSTS UP TO 75 MPH...VERY LARGE HAIL TO THE
SIZE OF TENNIS BALLS...AND A FEW TORNADOES...SOME OF WHICH COULD BE
STRONG...WILL BE POSSIBLE ACROSS UPPER PORTIONS OF THE ARKLAMISS
DELTA REGION FROM 4 PM TODAY UNTIL 10 PM TONIGHT.

IN ADDITION...LOCALLY HEAVY RAINFALL ON THE ORDER OF 1 TO 2 INCHES IS
POSSIBLE OVER THE OUTLOOK AREA TONIGHT INTO THURSDAY MORNING...AND
COULD RAISE CONCERNS FOR LOCALIZED FLASH FLOODING.

THE RISK FOR SEVERE WEATHER SHOULD DECREASE AND COME TO AN END BY
THURSDAY MORNING. ALL RESIDENTS ACROSS THE OUTLOOK AREA SHOULD STAY
TUNED TO THE LATEST FORECASTS AND OUTLOOKS CONCERNING THIS POTENTIAL
SEVERE WEATHER OUTBREAK.

ALSO...A WIND ADVISORY REMAINS IN EFFECT FOR THE DELTA REGION FROM UNTIL 7
PM THIS EVENING. SOUTHERLY WINDS MAY GUST UP TO 40 MPH AHEAD OF THE
STORM SYSTEM...ESPECIALLY ALONG THE MISSISSIPPI RIVER.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL PROBABLY BE NECESSARY LATE THIS AFTERNOON AND
EVENING.

LAZ016-023>026-MSZ026>033-036>039-042>045-047>050-053>055-059>062-
261930-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-GRENADA-CARROLL-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-HOLMES-ATTALA-
WINSTON-NOXUBEE-YAZOO-MADISON MS-LEAKE-NESHOBA-WARREN-HINDS-
RANKIN-SCOTT-CLAIBORNE-COPIAH-SIMPSON-JEFFERSON-ADAMS-FRANKLIN MS-
LINCOLN-
216 PM CDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI AND NORTHEAST LOUISIANA.

.DAY ONE...TONIGHT AND THURSDAY...

SEVERE WEATHER WILL BE POSSIBLE TONIGHT AS AN UNSEASONABLY STRONG
LOW PRESSURE SYSTEM MOVES ACROSS THE MISSISSIPPI VALLEY. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE EAST ACROSS THE AREA
TONIGHT...PRIMARILY AFFECTING LOCATIONS ALONG AND NORTH OF THE
INTERSTATE 20 CORRIDOR. SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WIND GUSTS UP TO 60 MPH...LARGE HAIL TO THE SIZE OF GOLF
BALLS...AND A FEW TORNADOES...WILL BE POSSIBLE. IN ADDITION...
LOCALLY HEAVY RAINFALL COULD DEVELOP AND POTENTIALLY RAISE CONCERNS
FOR LOCALIZED FLASH FLOODING TONIGHT INTO THURSDAY MORNING.

THE RISK FOR SEVERE WEATHER WILL CONTINUE INTO THURSDAY MORNING OVER
CENTRAL AND EASTERN MISSISSIPPI...BUT THE RISK WILL DIMINISH QUICKLY
IN THE AFTERNOON AS DRIER AIR MOVES INTO THE AREA.  ALL RESIDENTS
ACROSS THE OUTLOOK AREA SHOULD STAY TUNED TO THE LATEST FORECASTS AND
OUTLOOKS CONCERNING THIS SEVERE WEATHER AND HEAVY RAINFALL POTENTIAL.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS COULD BE NECESSARY TONIGHT INTO THURSDAY.

MSZ046-051-052-056>058-063>066-072>074-261930-
KEMPER-NEWTON-LAUDERDALE-SMITH-JASPER-CLARKE-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
216 PM CDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PORTIONS OF EAST
CENTRAL AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY...

STRONG TO SEVERE THUNDERSTORMS...AND HEAVY RAINFALL...WILL BE POSSIBLE
THURSDAY AS A COLD FRONT PUSHES SLOWLY SOUTHEAST ACROSS EAST CENTRAL
AND SOUTHERN MISSISSIPPI. DAMAGING WIND GUSTS OF 50 TO 60 MPH AND
HAIL WILL BE POSSIBLE...ESPECIALLY DURING THE AFTERNOON. A TORNADO OR
TWO CANNOT BE RULED OUT AS WELL. THE RISK FOR SEVERE WEATHER AND
HEAVY RAIN WILL DECREASE AND COME TO AN END THURSDAY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NECESSARY THURSDAY..

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

19

The radar

The Shreveport radar (KSHV), 191 km away, was scanning. The volume nearest the first event began at 00:49 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Ashley

When
May 25, 6:50 PM CST
Where
Ashley County, Crossett
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.130, -91.970

A few trees were blown down in Crossett.

Tornado, Ashley

When
May 25, 7:37 PM CST to 7:43 PM CST
Where
Ashley County, 2.5 mi N of Portland to 6 mi NE of Portland
Rating
EF2
Path length
6.25 mi
Path width
352 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
33.266, -91.520

Ten power poles were snapped along with several overturned irrigation pivots. There was minor damage to the roofs of several homes, along with several trees snapped and uprooted. A carport was destroyed, and tin was blown off several outbuildings.

Thunderstorm Wind, Ashley

When
May 25, 7:40 PM CST
Where
Ashley County, 2.19 mi E of Portland
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
33.229, -91.482

Large oak trees were uprooted and a porch was damaged along Highway 160.

Hail, Chicot

When
May 25, 7:50 PM CST to 8:10 PM CST
Where
Chicot County, 1.92 mi SSW of Cosgrove to 0.21 mi SSE of Sunnyside
Measured
1.75 in hail
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
33.274, -91.413

A swath of large hail fell across Chicot County near Lake Village. Hail up to the size of golf balls fell across this area.

Thunderstorm Wind, Chicot

When
May 25, 7:58 PM CST
Where
Chicot County, 1 mi S of Lake Vlg
Measured
69 kt (79 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
33.316, -91.280

Trees were blown down across Highway 159 between Jennie and Lake Village. A couple of power poles were snapped, along with a few trees on North Lake Shore Drive just south of Lake Village. Numerous trees were blown down along Lakehall Road at Chicot County Park just north of Lake Village. Winds were estimated to be 70 to 80 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyThe tornado archive for Arkansas, 2011Warnings in Arkansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305993, 306017, 306001, 306008, 306003.